Thunderstorm Wind, Kittson
- When
- July 20, 8:34 PM CST
- Where
- Kittson County, 0.46 mi W of Hallock Arpt
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 48.770, -96.940
The wind gust was measured by the AWOS at the Hallock airport.
Extensive low clouds developed across the area on the morning of the 20th. These clouds held across most areas into the afternoon, especially from Grand Forks to Thief River Falls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Extensive low clouds developed across the area on the morning of the 20th. These clouds held across most areas into the afternoon, especially from Grand Forks to Thief River Falls. However, it did clear out sooner for areas south of highway 200. In this area, afternoon temperatures rose into the upper 80s to low 90s along with dew points in the mid 70s. Thunderstorms formed over central North Dakota, between Bismarck and Rugby, and tracked slowly east, producing large hail and strong wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 20, 8:18 PM CST, 16 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 918 PM CDT WED JUL 20 2016 .UPDATE... Issued at 911 PM CDT Wed Jul 20 2016 Minimal update. Increased pops across northern two-thirds of CWA. Severe Tstm Watch across most of CWA alg and north of Valley City-Fargo-Park Rapids line thru 3am. Will expire Heat Advisory and Warnings. UPDATE Issued at 555 PM CDT Wed Jul 20 2016 The Severe Thunderstorm Watch for portions of northeast and east central ND till 11pm... has been upgraded to a Tornado Watch for the northern portions of the Watch area. 5pm analysis had in excess of 5000 j/kg of CAPE in the 0-2 km subcloud layer over northcentral ND... with RUC12 showing this expanding steadily eastward into northeast ND and far northwest MN through 03z. in addition... 0-2km VGP /Vorticity Generation Parameter/ approaches values of from .6 to .8 in that region... which local research has shown to be quite conducive to rapid tornadogenesis. Meanwhile cloudmass over the central Red River Valley hasn't yet dissipated... but cloudfree just west of the valley has rapidly ramped up in heat and instability levels. && .SHORT TERM...(This evening through Thursday) Issued at 118 PM CDT Wed Jul 20 2016 Forecast impacts in the short term will be temperatures and severe threat. For update adjusted heat headlines to account for cloud cover limiting temperatures. In spite of the slow dissipation of low level stratus across the region holding temperatures down sufficient instability and cape exist for severe potential. Timing of convective initiation still somewhat uncertain however short wave lifting through Montana likely to interact with boundary across NW-N central ND with convection then propagating east tonight. In line with the SPC outlook the favored area looks to be along and north of highway 200. Similar to last night large hail and damaging winds will be the main threats. Weak surface boundary/cool front should be through all but the east by morning. The far NW will be first to feel cooler/drier air moving in behind boundary late tonight. The remainder of the fa will see another muggy night. Column cools a bit Thursday in wake of boundary passage but remains mild. Lower dewpoints begin to move in from NW-SE. The far south will likely remain warm and humid enough that some sort of heat headline possible but at this point looks marginal. With high pressure moving in anticipating a break in the stormy weather and will keep forecast dry. .LONG TERM...(Thursday night through Wednesday) Issued at 118 PM CDT Wed Jul 20 2016 Friday-Wednesday...Main concern will be severe thunderstorm potential Friday evening/overnight...and then again Saturday afternoon/evening. Synoptically speaking...models are in good agreement and indicate a stronger signal raising confidence that a couple more severe (possibly significant) event will occur through the early part of the weekend. Confidence still low with details (exact timing...exact threats and evolution). Quieter weather on tap to end the weekend heading into next week. Active weather again looks possible by the middle of next week. Temperatures cooler following the passage of a cold front on Saturday...more toward normal values. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 555 PM CDT Wed Jul 20 2016 MVFR cloud deck extends from the central Red River Valley int and across northwest MN... with fair skies west and south. Expect Areas of strong to severe thunderstorms to develop from central and northcentral ND into central and northeast ND through 04z. Thunderstorms should continue to develop into and across northwest Minnesota during the overnight hours. Expect generally fair skies alg and south of interstate 94 and Highway 10 corridors this evening and overnight. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && UPDATE...Gust SHORT TERM...Voelker LONG TERM...TG AVIATION...Gust
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 355 AM CDT WED JUL 20 2016 MNZ001>003-015-022>024-027>032-040-NDZ027-030-039-049-052-053- 210900- WEST POLK-NORMAN-CLAY-EAST POLK-MAHNOMEN-SOUTH CLEARWATER-HUBBARD- WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL- WADENA-GRANT-GRAND FORKS-TRAILL-CASS-RANSOM-SARGENT-RICHLAND- 355 AM CDT WED JUL 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR THE AFTERNOON INTO EARLY EVENING, DUE TO THE COMBINATION OF HOT TEMPERATURES AND MUGGY CONDITIONS. THUNDERSTORMS ARE EXPECTED BY LATE AFTERNOON INTO TONIGHT, MAINLY ALONG AND NORTH OF HIGHWAY 2. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL, STRONG WINDS, AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THURSDAY AFTERNOON INTO EARLY EVENING WILL ALSO BE VERY WARM AND HUMID. THUNDERSTORMS ARE POSSIBLE LATE FRIDAY AFTERNOON INTO FRIDAY NIGHT, THIS TIME MAINLY ALONG AND SOUTH OF HIGHWAY 2. THUNDERSTORMS REMAIN IN THE FORECAST SATURDAY INTO SUNDAY AND AGAIN TUESDAY INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. MNZ004>009-013-014-016-017-NDZ006>008-014>016-024-026-028-029-038- 054-210900- KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-EAST MARSHALL- NORTH BELTRAMI-PENNINGTON-RED LAKE-NORTH CLEARWATER- SOUTH BELTRAMI-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY- EASTERN WALSH COUNTY-EDDY-NELSON-GRIGGS-STEELE-BARNES- WESTERN WALSH COUNTY- 355 AM CDT WED JUL 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR THE AFTERNOON INTO EARLY EVENING, DUE TO THE COMBINATION OF HOT TEMPERATURES AND MUGGY CONDITIONS. THUNDERSTORMS ARE EXPECTED BY LATE AFTERNOON INTO TONIGHT, MAINLY ALONG AND NORTH OF HIGHWAY 2. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL, STRONG WINDS, AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE LATE FRIDAY AFTERNOON INTO FRIDAY NIGHT, THIS TIME MAINLY ALONG AND SOUTH OF HIGHWAY 2. THUNDERSTORMS REMAIN IN THE FORECAST SATURDAY INTO SUNDAY AND AGAIN TUESDAY INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 835 PM CDT WED JUL 20 2016 NDZ006-007-210200- TOWNER-CAVALIER- 835 PM CDT WED JUL 20 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TOWNER AND WESTERN CAVALIER COUNTIES... AT 834 PM CDT...A STRONG THUNDERSTORM WAS NEAR MUNICH...OR 23 MILES WEST OF LANGDON...MOVING EAST AT 30 MPH. WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR... ALSEN AROUND 840 PM CDT. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHEASTERN NORTH DAKOTA. LAT...LON 4889 9928 4893 9853 4855 9855 4860 9929 TIME...MOT...LOC 0134Z 272DEG 69KT 4870 9889 HOPKINS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
847 PM CDT WED JUL 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM TSTM WND GST LEEDS 48.29N 99.44W
07/20/2016 E60 MPH BENSON ND PUBLIC
&&
KNUTSVIGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
858 PM CDT WED JUL 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 2 N ROCKLAKE 48.82N 99.25W
07/20/2016 E1.00 INCH TOWNER ND PUBLIC
&&
GGUSTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
900 PM CDT WED JUL 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND DMG 8 NNW ESMOND 48.14N 99.83W
07/20/2016 BENSON ND CO-OP OBSERVER
TREES UPROOTED. POWER OUTAGES.
&&
GGUSTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
910 PM CDT WED JUL 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST 1 N BAKER 46.73N 96.57W
07/20/2016 M65 MPH CLAY MN MESONET
PEAK WIND MEASURED BY THE NDAWN SENSOR.
&&
GGUSTThe Fargo/Grand Forks radar (KMVX), 141 km away, was scanning. The volume nearest the first event began at 02:34 UTC.
14 thunderstorm wind, 1 hail. Local standard time, as filed.
The wind gust was measured by the AWOS at the Hallock airport.
The wind gust was measured by a personal weather station.
Two box elder trees were blown down, one of the trees was two feet in diameter.
The wind gust was measured by a MNDOT RWIS sensor along highway 59.
A small maple tree was uprooted and other limbs were blown off trees.
The wind gust was measured at the Detroit Lakes airport.
Large tree branches were blown down around town.
Two trees were snapped in half by the strong winds.
Mature trees were blown down, causing power outages.
Three large trees were uprooted.
Tree damage was reported around Camp Wilderness, along with power outages.
The wind gust was measured by the AWOS at the Bemidji airport.
Tree damage was widespread around Bemidji. Roofing was blown off several buildings.
The wind gust was measured by a personal weather station.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638252, 638254, 638256, 638258, 638259, 638260, 638261, 638263, 638265, 638267, 638268, 638270, 638271, 638272, 638273.